MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number FC-3.5-6-3D
Medical Device Problem Codes Separation Failure (2547); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/22/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Continuation of d10: product id fc-3-6-3d (b247221); product type: ; implant date n/a; explant date n/aproduct id apb-1.5-2-3d-es (2 27350352); product type: ; implant date n/a; explant date n/a medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that three coils failed to detach.The patient was undergoing surgery for treatment of an amorphous, unruptured a2/pericallosal aneurysm with a max diameter of 3.2mm and a 2.9mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that complex stent coil, distal anatomy that did was not amenable to dual microcatheter placement.Atlas stent was deployed with no complication.Due to 1 microcatheter being used, they had to re-access the aneurysm through the stent (not uncommon).They encountered some resistance on the proximal tines of the stent with the microcatheter (017 mc, 014 wire).The stent did slightly migrate proximal to distal but nothing that prevented from continuing.They continued to have difficulty getting through the stent to the aneurysm with multiple attempts.Once they did get access, the microcatheter tip was in the smaller of the 2 lobes of the aneurysm.Tried to deviate but the microcatheter had a weird shape.The decision to deliver the first coil was made.The first coil 3.5 x 6 frame was able to form properly and fill in spaces that they wanted.The detacher was used per ifu and the coil was not deployed.Tried again and same result.The doctor retracted the coil and pulled access before they could attempt manual detachment.A new micro catheter was open and re-access attempted with similar results as before.The decision to use a 3 x 6 frame was made due to what they had on hand.No issues forming the coil and filling in space.Once again detacher used with no success.A new detacher was dropped per doctor's request.Same, no detachment.Once again access was removed once the coil retracted due to being uncomfortable with the situation.The doctor once again got a new micro catheter (headway 17) and had to re-access.The patient was stable throughout this entire process per anesthesia.Situation still not ideal in any circumstance.They had a brief discussion about possibly having some microcatheter integrity issues or tortuosity/angle in which the microcatheter was between the stent struts.The doctor still wanted to use axium because it was their normal go to and this was a first encounter with detachment problems.They switched to a 1.5 x 2 es due to this access being stable in the smaller of the two lobes and not moveable and they had the same issue as before.They tried to manually detach the coil per ifu and the coil still was not fully detached.They physician felt the coil may be s tretched and pulled access for a third time.The coil was immediately thrown in the trash along with the microcatheter and unable to be retrieved safely.The physician switched to a target coil.Sizes similar to what we used in axium.The detacher did not make the normal detached sound but this is not uncommon either.The coil was detached and they proceeded to use 2 more target coils.After the case, they were able to safely retrieve the second discarded coil.The rep successfully manually detached this coil out of the body. it was noted that fc-3.5-6-3d was stretched/kinked/damaged.There was friction or difficulty during testing or delivery.Continuous flush was administered during the procedure.The physician repositioned the coil 2-3 times for each coil.The physician attempted to detach fc-3.5-6-3d with the instant detacher twice.The physician didn¿t try to detach with another instant detacher.There was no manual attempt at detachment via hypotube.Fc-3-6-3d then would not detach and was removed prior to attempting manual detachment.The coil was recaptured in the sheath and was detached out of the body.The catheter and coil were not damaged.The physician attempted to detach fc-3-6-3d with the instant detacher twice and once with another instant detacher.The physician then attempted to detach apb-1.5-2-3d-es with the instant detacher once and didn¿t try to detach with another instant detacher.There was a manual attempt at detachment via hypotube.Visually the manual method was done correctly by bending and breaking the area per ifu.The rep instructed to pull the string and it appeared as though this was done from their field of view.Coil not detached per flouro and the entire system was removed and discarded.There were no issues with the instant detachers used.The reported devices and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.Ancillary devices include a headway 17 microcatheter.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received reported there was an atlas stent placed prior to coil insertions.The catheter was not jailed but rather reused to access through stent.There were not any obvious concerns encountered via imaging nor the physician tactile feedback.No noticeable pusher wire damage from the 3 axium was noted.
 
Additional Manufacturer Narrative
Product analysis (b)(4) :equipment used- video inspection system (m-85519), ruler (m-83360), camera (panasonic lumix dmc-zs5) as found condition- two axium prime pushers were returned for analysis within a shipping box and within a sealed plastic biohazard pouch.One coil was returned further within a second sealed plastic biohazard pouch and within a headway-17 micro catheter.Visual inspection/damage location details: (first coil) the actuator interface was found securely attached to the coupler tube.There were no evidence of detachment attempts at this location.The pusher was found broken at the break indicator; indicative of a manual detachment was attempted at this location.The release wire was found retracted back.The coin was found retracted out of the lumen stop.Blood was found under the ptfe shrink tubing and within the lumen stop.No damages or irregularities were found with the shield coil.The implant coil was already detached and not returned for analysis.The lumen stop was found damaged (ovalized).No damages or irregularities were found with the coin.(second coil and headway-17).No damages or irregularities were found with the headway-17 hub.Dried blood was found within the hub and the pusher was found extending out of the hub.The headway-17 micro catheter was found kinked at ~3.7cm from the proximal end and ~18.9cm from the distal end.No damages or irregularities were found with the distal tip or marker band.The pusher was found broken and kinked at the positive load indicator.The release wire was found broken at the same location.The coin was found still against the lumen stop.Blood was found under the shrink tubing, and within the lumen stop.The lumen stop was found undamaged.The coin was found undamaged.Testing/analysis ¿n/a conclusion - based on the customer report and device analysis, the customer report of "non-detachment" was not confirmed as the implants were already detached for both devices.However, the failure could not be ruled out.It is likely the cause of the non-detachment is the blood found within the lumen stop and under the jacket causing the coin to become stuck within the lumen stop for both devices.The first coil was found with a damaged lumen stop, typically indicative of a coin being stuck within.The second device was also found kinked, potentially due to advancing against resistance or during detachment attempt.The broken release (second coil) wire likely occurred due to attempts to retract against the stuck release wire due to the blood or due to the kink.The retainer ring (second coil) was found damaged, likely detaching the implant coil.Possible causes for damaged retainer ring include, but not limited to, lack of hydration before procedure, continuous flush not performed during procedure (or insufficient continuous flush), tortuous anatomy, coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, user advances/retracts the coil against resistance, or incompatible catheter.Customer reported no resistance during procedure.The likely cause could not be determined.As the implant coils and instant detachers used during the event were not returned for analysis, any contribution of the implants or the instant detacher towards the failure to detach could not be assessed.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
AXIUM FRAMING COIL
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key19004252
Report Number2029214-2024-00544
Device Sequence Number8464722
Product Code KRD
UDI-Device Identifier00847536034082
UDI-Public00847536034082
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K162704
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2024
Device Model NumberFC-3.5-6-3D
Device Catalogue NumberFC-3.5-6-3D
Device Lot NumberB246899
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2024
Supplement Date Received by Manufacturer04/08/2024
05/04/2024
Initial Report FDA Received Date03/29/2024
Supplement Report FDA Received Date04/30/2024
05/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age81 YR
Patient SexFemale